Georgia, 2010Damaging Winds and Lightning Strikes in Georgia, July 13, 2010
July 13, 2010 · NWS FFC · 4 events in 4 counties and zones
S. A large subtropical ridge of high pressure aloft was located across the southern plains.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 2
- Injuries
- 0
- Property damage
- $167,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An unusually strong cold front was pushing south through the Ohio Valle and mid-Atlantic region and into the southeast U.S. A large subtropical ridge of high pressure aloft was located across the southern plains. This resulted in an unstable north to northwest flow aloft across the southeast states. The upper support and frontal system combined with a hot, humid, unstable air mass remaining across Georgia to result in scattered to numerous afternoon and evening thunderstorms. A couple of the thunderstorms became severe and produced damaging wind gusts. All of the thunderstorms produced frequent cloud-to-ground lightning. One of these lightning strikes resulted in the second and third lightning-related deaths of the year for the Peachtree City, Georgia forecast area.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before the first event at Jul 13, 2:07 PM EST, 1 hour 35 minutes earlier.
Area forecast discussion, Jul 13, 2:07 PM EST, 1 hour 35 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
307 PM EDT TUE JUL 13 2010
.SHORT TERM /TONIGHT THROUGH THURSDAY NIGHT/...
SHOWERS AND THUNDERSTORMS SPREADING ACROSS THE COUNTY
WARNING AREA (ESPECIALLY NORTH GEORGIA)...ASSOCIATED WITH A SHORTWAVE
TRACKING ACROSS THE TN VALLEY/NORTH GEORGIA REGION. MODELS SIMILAR
WITH THIS IMPULSE PUSHING INTO THE CAROLINAS LATER TONIGHT...AND
EXPECT TO SEE PRECIP COVERAGE DIMINISH AFTER MIDNIGHT. UNTIL
THEN...WILL CONTINUE PREVIOUS FORECAST TREND WITH CHC TO GOOD CHANCE
POPS THRU THE EVENING...THEN TAPER POPS BACK TO SLIGHT CHANCE MOST
AREAS AFTER MIDNIGHT EXCEPT EXTREME EASTERN COUNTIES WHERE SHORT
WAVE STILL MAY HAVE SOME INFLUENCE. MODELS SIMILAR WITH THE AXIS
OF UPPER TROF EAST OF THE COUNTY WARNING AREA WEDNESDAY/THURSDAY
AS THE UPPER RIDGE BUILDS A BIT EASTWARD. MODELS SHOW SOMEWHAT
DRIER AIR OVER THE STATE (ESPECIALLY NORTH GEORGIA) BUT WITH
INDICATIONS OF A WEAK SURFACE TROF IN THE AREA...CONFIDENCE LOW
AND WILL CONTINUE SLIGHT CHANCE TO CHANCE POPS BOTH DAYS. MAV/MET
MOS TEMPS FAIRLY SIMILAR THROUGH THE PERIOD. MAV/MET BLEND SEEM TO
BE WORKING WELL AND WILL STAY CLOSE.
.LONG TERM /FRIDAY THROUGH TUESDAY/...
LITTLE CHANGE TO THE EXTENDED WITH THE LATEST RUN OF MODELS
CONTINUING TO SHOW SOME TROFFING (ALOFT AND SURFACE) HOLDING OVER
OUR AREA THROUGH MUCH OF THE PERIOD. LATEST GFS HINTING AT THE
UPPER RIDGE STRENGTHENING A BIT MONDAY/TUESDAY TIME FRAME WHICH
COULD HINDER OUR PRECIP CHANCES A TAD. NONETHELESS WILL NEED TO
KEEP SLIGHT CHANCE TO CHANCE POPS GOING THROUGH THE PERIOD. LOOK
FOR ABOVE NORMAL TEMPS TO BE THE RULE.
&&
.AVIATION...ISSUED 130 PM EDT...
VFR CEILINGS AHEAD OF MAIN CONVECTION. POTENTIAL FOR STRONG TO
SEVERE STORMS ACROSS THE TAF AREA...MOST SO ATL/AHN... THIS
AFTERNOON AND EVENING. STRONG GUSTY WINDS...BRIEF IFR/MVFR VSBYS AND
MVFR CEILINGS ASSOCIATED WITH STRONGER CONVECTION.
//ATL CONFIDENCE...
HIGH CONFIDENCE ON VFR CEILINGS AHEAD OF T-STORMS.
HIGH CONFIDENCE ON T-STORM POTENTIAL NEAR ATL.
MEDIUM CONFIDENCE ON TIMING OF TEMPO TSRA AND HOW LONG IT WILL LAST.
HIGH CONFIDENCE ON WEST-SOUTHWEST WINDS /GENERALLY 220-260/ ABOUT 10
KTS WITH GUSTS TO 20 KTS THIS AFTERNOON.
LOW CONFIDENCE ON DIRECTION AND SPEED THIS EVENING.
LOW CONFIDENCE ON CEILINGS AND VSBYS OVERNIGHT.
BDL
&&
.PRELIMINARY POINT TEMPS/POPS...
ATHENS 71 95 71 95 73 / 60 20 20 20 20
ATLANTA 74 93 75 94 74 / 50 20 10 20 10
BLAIRSVILLE 68 87 68 88 69 / 60 20 10 20 10
CARTERSVILLE 70 93 69 95 72 / 50 20 10 20 10
COLUMBUS 76 95 76 96 76 / 40 30 20 30 20
GAINESVILLE 72 92 73 93 74 / 60 20 10 20 10
MACON 75 95 74 95 74 / 50 30 30 30 20
ROME 72 96 69 95 73 / 50 20 10 20 10
PEACHTREE CITY 72 93 68 93 72 / 50 20 20 20 10
VIDALIA 77 94 76 94 74 / 50 40 30 40 20
&&
.FFC WATCHES/WARNINGS/ADVISORIES...
SEVERE THUNDERSTORM WATCH UNTIL 7 PM EDT THIS EVENING FOR THE
FOLLOWING ZONES: BANKS...BARROW...BARTOW...CARROLL...CATOOSA...
CHATTOOGA...CHEROKEE...CLARKE...CLAYTON...COBB...COWETA...DADE...
DAWSON...DEKALB...DOUGLAS...FANNIN...FAYETTE...FLOYD...FORSYTH...
GILMER...GORDON...GWINNETT...HALL...HARALSON...HEARD...HENRY...
JACKSON...LUMPKIN...MADISON...MURRAY...NEWTON...NORTH FULTON...
OCONEE...OGLETHORPE...PAULDING...PICKENS...POLK...ROCKDALE...
SOUTH FULTON...TOWNS...UNION...WALKER...WALTON...WHITE...
WHITFIELD...WILKES.
&&
49
Hazardous weather outlook, Jul 13, 9:40 AM EST, 6 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1040 AM EDT TUE JUL 13 2010
GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-141000-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
1040 AM EDT TUE JUL 13 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
SCATTERED SEVERE THUNDERSTORMS EXPECTED ACROSS NORTH AND PARTS OF
CENTRAL GEORGIA THIS AFTERNOON AND EVENING.
.SYNOPSIS...
A SURFACE TROUGH WILL DEVELOP ACROSS THE NORTH CENTRAL GEORGIA AREA
TODAY. A COLD FRONT WILL MOVE TO THE SOUTHERN APPALACHIANS LATE
TONIGHT.
.PRIMARY HAZARDS...
THE PRIMARY HAZARDS WITH ANY SEVERE THUNDERSTORMS WILL BE DAMAGING
WINDS. FREQUENT LIGHTNING AND HEAVY RAIN CAN ALSO BE EXPECTED. THE
MOST LIKELY AREA FOR SEVERE THUNDERSTORMS WILL BE FROM FORT BENNING
TO DUBLIN AND NORTH. HOWEVER...YOU CAN NOT RULE OUT SEVERE
THUNDERSTORMS SOUTH OF THE LINE.
.DISCUSSION...
A SHORTWAVE WILL MOVE TO THE AREA TODAY AND TONIGHT WITH MODEST DEEP
UNIDIRECTIONAL SHEAR. THIS COMBINED WITH PLENTY OF LOW LEVEL
MOISTURE AND CAPES OF 1500 TO 2500 WILL GIVE POTENTIAL FOR SCATTERED
SEVERE THUNDERSTORMS PRODUCING DAMAGING WINDS.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
THERE IS A CHANCE OF THUNDERSTORMS EACH DAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS SHOULD BE ALERT FOR POSSIBLE ACTIVATION THIS AFTERNOON.
EMERGENCY MANAGERS SHOULD MONITOR THE SITUATION. SPOTTERS ARE
ENCOURAGED TO SUBMIT REPORTS OF SEVERE WEATHER THROUGH THE WEB BY
GOING TO WEATHER.GOV/ATLANTA.
BDL
In the hours before
Special weather statement, Jul 13, 1:15 PM EST, 2 hours 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
215 PM EDT TUE JUL 13 2010
GAZ002-011-131845-
215 PM EDT TUE JUL 13 2010
...SIGNIFICANT WEATHER ADVISORY FOR 45 MPH WINDS IN NORTH CHATTOOGA
AND SOUTH WALKER COUNTIES UNTIL 245 PM EDT...
AT 108 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 5 MILES WEST OF CLOUDLAND...MOVING EAST AT 20
MPH.
THIS STORM HAS THE POTENTIAL TO PRODUCE FREQUENT CLOUD TO GROUND
LIGHTNING AND WIND GUSTS TO 45 MPH AS IT MOVES ACROSS NORTH
CHATTOOGA AND SOUTH WALKER COUNTIES THROUGH 245 PM EDT. SOME
LOCATIONS IN THE PATH OF THIS STORM INCLUDE MENLO...CLOUDLAND...
SUMMERVILLE...TRION...SUBLIGNA...SUTTLES MILL...NAOMI...CENTER POST
AND LAFAYETTE. BRIEF HEAVY DOWNPOURS WILL CAUSE PONDING OF WATER ON
ROADWAYS. DRIVERS SHOULD USE CAUTION AS INTENSE RAINFALL WILL REDUCE
VISIBILITIES. PONDING OF WATER ON ROADWAYS IS ALSO LIKELY.
16
Special weather statement, Jul 13, 2:18 PM EST, 1 hour 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
318 PM EDT TUE JUL 13 2010
GAZ011-012-019-131945-
318 PM EDT TUE JUL 13 2010
...SIGNIFICANT WEATHER ADVISORY FOR 40 MPH WINDS AND FREQUENT
LIGHTNING IN NORTH FLOYD...SOUTH CHATTOOGA AND WEST GORDON COUNTIES
UNTIL 345 PM EDT...
AT 312 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM EVERETT SPRINGS TO HOLLAND...MOVING EAST
AT 25 MPH.
THESE STORMS HAVE THE POTENTIAL TO PRODUCE FREQUENT CLOUD TO GROUND
LIGHTNING AND WIND GUSTS TO 40 MPH AS THEY MOVE ACROSS NORTH
FLOYD...SOUTH CHATTOOGA AND WEST GORDON COUNTIES THROUGH 345 PM EDT.
SOME LOCATIONS IN THE PATH OF THESE STORMS INCLUDE EVERETT
SPRINGS...PLAINVILLE...LAKE MARVIN...OOSTANAULA...SUGAR
VALLEY...CALHOUN...RESACA...SONORAVILLE...REDBUD AND AUDUBON. BRIEF
HEAVY DOWNPOURS WILL CAUSE PONDING OF WATER ON ROADWAYS. DRIVERS
SHOULD USE CAUTION AS INTENSE RAINFALL WILL REDUCE VISIBILITIES.
PONDING OF WATER ON ROADWAYS IS ALSO LIKELY.
16
Special weather statement, Jul 13, 2:47 PM EST, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
347 PM EDT TUE JUL 13 2010
GAZ019-132015-
347 PM EDT TUE JUL 13 2010
...SIGNIFICANT WEATHER ADVISORY FOR 45 MPH WINDS AND FREQUENT
LIGHTNING IN FLOYD COUNTY UNTIL 415 PM EDT...
AT 341 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM COOSA TO 14 MILES WEST OF CAVE
SPRING...MOVING EAST AT 25 MPH.
WIND GUSTS OF 45 MPH AND FREQUENT LIGHTNING ARE LIKELY AS THESE
STORMS MOVE ACROSS FLOYD COUNTY THROUGH 415 PM EDT. SOME LOCATIONS
IN THE PATH OF THESE STORMS INCLUDE COOSA...CAVE SPRING...LINDALE
AND ROME.
DRIVERS SHOULD USE CAUTION AS INTENSE RAINFALL WILL REDUCE
VISIBILITIES. PONDING OF WATER ON ROADWAYS IS ALSO LIKELY.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT. CONTINUE TO MONITOR
NOAA WEATHER RADIO...WEATHER.GOV OR OTHER MEDIA OUTLETS FOR FURTHER
STATEMENTS OR POSSIBLE WARNINGS ON THESE STORMS.
16
Special weather statement, Jul 13, 3:09 PM EST, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
409 PM EDT TUE JUL 13 2010
GAZ013-021-132100-
409 PM EDT TUE JUL 13 2010
...SIGNIFICANT WEATHER ADVISORY FOR WIND GUSTS TO 45 MPH AND
FREQUENT CLOUD-TO-GROUND LIGHTNING IN CHEROKEE AND PICKENS COUNTIES
UNTIL 500 PM EDT...
AT 405 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS FROM BLAINE TO 5 MILES WEST OF SALACOA
VALLEY...MOVING EAST AT 30 MPH.
WIND GUSTS OF 45 MPH ARE LIKELY AS THESE THUNDERSTORMS MOVE THROUGH
THESE AREAS. SMALL TREES AND TREE LIMBS MAY BE BLOWN DOWN. SOME
POWER LINES MAY BE AFFECTED.
IN ADDITION...FREQUENT CLOUD-TO-GROUND LIGHTNING CAN ALSO BE
EXPECTED WITH THESE STORMS. RESIDENTS IN THE AREA SHOULD REMAIN
INDOORS AND AWAY FROM DOORS...WINDOWS...AND ELECTRICAL APPLIANCES
UNTIL THE STORMS HAVE PASSED.
19
Special weather statement, Jul 13, 3:21 PM EST, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
421 PM EDT TUE JUL 13 2010
GAZ031-132100-
421 PM EDT TUE JUL 13 2010
...SIGNIFICANT WEATHER ADVISORY FOR FREQUENT CLOUD-TO-GROUND
LIGHTNING IN SOUTHERN PAULDING COUNTY UNTIL 500 PM EDT...
AT 419 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER NEW GEORGIA...MOVING EAST AT 30 MPH.
THIS THUNDERSTORM WILL PRODUCE FREQUENT CLOUD-TO-GROUND LIGHTNING.
RESIDENTS IN THIS AREA SHOULD STAY INDOORS. ELECTRICAL APPLIANCES
AND TELEPHONES SHOULD NOT BE USED UNLESS IN AN EMERGENCY.
19
Local storm report, Jul 13, 3:40 PM EST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
440 PM EDT TUE JUL 13 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0424 PM TSTM WND DMG N BALL GROUND 34.34N 84.38W
07/13/2010 CHEROKEE GA EMERGENCY MNGR
CHEROKEE COUNTY EMERGENCY MANAGEMENT REPORTED 1 LARGE
TREE DOWN HALF A MILE NORTH OF BALL GROUND.
&&
RGARCIAThunderstorm Wind, Haralson
- When
- July 13, 3:42 PM EST to 4:01 PM EST
- Where
- Haralson County, 3.2 mi SW of Tallapoosa to Bremen
- Measured
- 39 kt (45 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Emergency Manager
- Coordinates
- 33.717, -85.319
The Haralson County Emergency Management Director and the county 911 Center reported that three trees were down across the southern part of the county. A couple of phone lines were also down as a result.
Lightning, Cobb
- When
- July 13, 4:07 PM EST
- Where
- Cobb County, 2.48 mi S of Leland
- Deaths
- 2 direct, 0 indirect
- Reported by
- Broadcast Media
- Coordinates
- 33.784, -84.566
WXIA Television of Atlanta reported that two teenage girls were struck by lightning while standing under a tree adjacent to their home at the Windwood apartments, just south of Mableton. The 16-year old female died shortly after being transported from the scene to the hospital. Her 14-year old cousin died on July 21st after being hospitalized in critical condition and on a respirator since the lightning strike on the 13th.
Thunderstorm Wind, Bibb
- When
- July 13, 8:38 PM EST to 9:06 PM EST
- Where
- Bibb County, 3 mi N of Lizella to 1.45 mi SE of Dry Branch
- Measured
- 54 kt (62 mph) measured gust
- Property damage
- $15,000
- Reported by
- Emergency Manager
- Coordinates
- 32.843, -83.820
The Bibb County Emergency Management Agency reported that over two dozen trees were down from the northwest part of the county, north and northwest of Lake Tobesofkee southeast across the county to south and south-southeast of Macon. At least a dozen trees were down within the city of Macon as well. A Skywarn Spotter measured a wind gust of 62 mph one mile south of the intersection of Eisenhower Parkway and Pio Nono Avenue, approximately one mile south of downtown Macon.
Lightning, Peach
- When
- July 13, 11:30 PM EST
- Where
- Peach County, 1.52 mi NNW of Byron
- Property damage
- $150,000
- Reported by
- Newspaper
- Coordinates
- 32.670, -83.761
The Leader Tribune of Peach County reported that lightning struck a home on Tucker Road near Byron. The lightning strike put a large hole in the wall and set the structure on fire. The home was subsequently completely destroyed.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood and Hail in North Dakota, July 13 to 14, 20102 injured · $17 million · 5 in hail · 55 events
- Flash Flooding and Damaging Winds in North Carolina, July 13 to 14, 20101 death · $9,000 · 50 kt wind · 10 events
- Flash Flooding in Pennsylvania, July 13, 20101 death · 5 events
- Tornadoes and Hail in North Carolina, July 13, 20101 injured · $1.1 million · EF1 · 19 events
- Hail and Damaging Winds in North Carolina, July 13, 2010$125,000 · 1 in hail · 15 events
- Flash Flooding in West Virginia, July 13, 2010$210,000 · 2 events
- Flash Flood and Hail in North Dakota, July 13, 2010$110,000 · 61 kt wind · 11 events
- Flash Flooding in New York, July 13, 2010$130,000 · 5 events
- Flash Flooding and Damaging Wind in West Virginia, July 13, 2010$130,000 · 65 kt wind · 4 events
- Flash Flood in Ohio, July 13, 2010$150,000 · 1 event
- Lightning Strike in Indiana, July 13, 2010$100,000 · 1 event
- Damaging Winds in Alabama, July 13, 2010$51,000 · 60 kt wind · 9 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 249120, 249121, 249122, 253059.